The US Food and Drug Administration (FDA) has asked Bayer to add a boxed warning to the labelling for its Nimotop product in order to draw attention to the risk of medication administration errors with the product.
Nimotop (nimodipine) is approved in the USA as an oral treatment to improve neurological outcome after subarachnoid haemorrhage, a form of stroke. But the agency is concerned that some patients are being given the drug intravenously or parenterally, which can cause serious adverse events, including death.
The FDA said it asked for the boxed warning after one case in 2005 in which a patient died as a result of receiving the drug parenterally, as well as several other occurrences between 1995 and 2002.
Bayer had already added a bold warning to the label, but this has not solved the problem, said the agency, adding that it has asked the company to develop an oral solution of nimodipine for use in patients who cannot swallow a capsule.